Original ArticlesBizarre Epithelial Atypia of the Sinonasal Tract After ChemotherapyWestra, William H. M.D.; Holmes, G. Frank M.D.; Eisele, David W. M.D.Author Information From the Departments of Pathology (W.H.W.) and Otolaryngology–Head and Neck Surgery (W.H.W., D.W.E.), The Johns Hopkins Medical Institutions, Baltimore, Maryland; and the Department of Pathology (G.F.H.), Keesler Air Force Base Medical Center, Biloxi, Mississippi, USA. Address correspondence and reprint requests to William H. Westra, MD, Department of Pathology, The Johns Hopkins Hospital, The Weinberg Building, Room 2242, 401 N. Broadway, Baltimore, MD 21231–2410, U.S.A.; e-mail: [email protected] The American Journal of Surgical Pathology: May 2001 - Volume 25 - Issue 5 - p 652-656 Buy Abstract Certain chemotherapeutic agents can induce bizarre epithelial atypia. The lower respiratory tract is a frequently targeted site, but similar changes have not been described adequately in the sinonasal tract. Unfamiliarity with these changes could potentially cause confusion with an infectious or neoplastic process. All biopsies of the sinonasal tract at The Johns Hopkins Hospital were reviewed prospectively over a 54-month period. Eleven cases with bizarre atypia of the respiratory epithelium formed the basis of this study. The medical records of these patients were reviewed. The specimens were from 11 patients who had previously undergone chemotherapy and bone marrow transplantation for acute myelocytic leukemia (n = 5), multiple myeloma (n = 3), acute lymphocytic leukemia (n = 2), and chronic myelocytic leukemia (n = 1). Although the chemotherapy regimens were highly variable, all included one or more of the alkylating agents (cyclophosphamide, n = 11; busulfan, n = 5; melphalan, n = 1). In all 11 patients, biopsies were acquired to rule out invasive fungal sinusitis. The atypical epithelial changes included striking nuclear enlargement, hyperchromasia, and pleomorphism. Sometimes these changes were full thickness and were associated with squamous metaplasia. Two of eight cases evaluated by frozen section were misinterpreted initially as high-grade epithelial dysplasia. Certain chemotherapeutic agents can induce striking epithelial atypia in the sinonasal tract. These changes should not be interpreted as neoplastic in nature, a potential pitfall in the frozen section evaluation of a destructive nasal process in oncology patients. © 2001 Lippincott Williams & Wilkins, Inc.